1. It can kill you
A teenager died of a caffeine overdose in LaGrange, Ohio on May 27, 2014 after taking caffeine powder. Regarding caffeine powder, Loraine County Coroner Dr. Stephen Evans says, “What it does is it leads into cardiac arrhythmias, which is speeding heart and it leads into seizures. Those two things are what took his life.”
2. It only takes a little bit
The caffeine in two large cups of coffee (a pretty typical amount for adults) is found in just 1/16th of a teaspoon of caffeine powder. That’s because caffeine powder is just about all caffeine. One teaspoon of the powder has the caffeine of about 25 cups of coffee. The teenager who died from an overdose had 70 mg/mL caffeine in his blood, or about 23 times that of a typical coffee drinker, said Dr. Evans. According to Jennifer Dooren, a spokesperson for the FDA, “The difference between a safe amount and a lethal dose of caffeine in these powdered products is very small.”
3. It’s not regulated
Caffeine powder is sold as a supplement, so you can get it in bulk online. Because of this, the dose isn’t controlled. Because such small amounts can be lethal, this means that caffeine powder isn’t safe for anyone. In a recent warning, the FDA “advises consumers to avoid powdered pure caffeine.”
4. Its use is increasing
Caffeine powder is increasing in popularity for weight loss and energy supplementation. Other caffeinated products are as well. Recently, sales of caffeinated gum and alcoholic beverages have been removed from the market. However, energy drinks remain and are also leading to issues. As we reported in an earlier blog, emergency room visits from energy drinks more than doubled from 2007 to 2011. However, because of the concentration, caffeine powder poses the most immediate health risk. Dr. Henry Spiller, the director of a poison control center at Nationwide Children’s Hospital in Columbus, Ohio says there have been multiple calls in a week that resulted in hospitalization due to caffeine powder use. He says, “I can’t believe you can buy this,” Spiller said. “Honestly, I mean, it’s frightening. It makes no sense to me.”
5. The risks are not well-known
Three weeks before the young man’s death, his school held an assembly on heroin and painkiller abuse. Caffeine powder wasn’t covered. “I don’t think any of us really knew that this stuff was out there,” said Jay Arbaugh, the Keystone Local Schools superintendent. This isn’t surprising. Caffeine has long been considered the drug with the least potential of abuse. Cautions Dr. Bob Hoffman, a medical toxicologist at the New York University, “The thing about caffeine is just because you see it every day, just because it’s naturally occurring … doesn’t mean that it’s safe.” The school will be adding caffeine powder to its drug and alcohol awareness programs. The FDA is considering regulatory action against these powders.
The FDA recommends seeking medical care immediately and reporting to the FDA adverse events associated with caffeine powder. You can view a visual diagram of the cause-and-effect relationships that led to the teenagers death by clicking on “Download PDF” above. Or, read the FDA warning to learn more.